Heparin-induced thrombocytopenia

Keywords: HIT

Key Information

Appropriate Tests

HIT is a prothrombotic disorder caused by antibodies that target complexes of platelet factor 4 (PF4) and heparin. It is considered when there is a fall in the platelet count in the setting of heparin exposure.

HIT is less common with low molecular weight heparins than with standard unfractionated heparin, but may still occur.

Investigation for HIT depends on the clinical assessment, including the timing and relative fall in platelet count, severity of thrombocytopenia, presence of thrombosis or haemorrhage and other identified causes of thrombocytopenia.

Features that support a diagnosis of HIT are fall in platelet count of ≥ 50%, the fall in platelet count beginning 5-14 days following immunising heparin exposure (or within 24 h if previous heparin exposure in last 100 days), and platelet count ≥ 20 x109/L, venous or arterial thrombosis and absence of alternative causes of thrombocytopenia.

 

Full blood count; heparin-inducted thrombocytopenia investigation, including assessment of cross-reactivity of the patient's antibody with low molecular weight heparins and heparinoids. Heparin must be ceased and alternative anticoagulation used if the diagnosis of HIT is established. Subsequent heparin therapy is contraindicated.